Wisconsin, 2018

Winter Storm in Wisconsin, April 13 to 15, 2018

April 13 to 15, 2018 · NWS MPX · 9 events in 9 counties and zones

A prolonged snow storm event with historic snowfall totals for the month of April, started Friday, April 13th, and lasted until late Sunday night April 15th. This event was split into several different precipitation hazards, which created concerns with communicating the impacts of sleet, snow, blowing snow and blizzard conditions.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A prolonged snow storm event with historic snowfall totals for the month of April, started Friday, April 13th, and lasted until late Sunday night April 15th.

This event was split into several different precipitation hazards, which created concerns with communicating the impacts of sleet, snow, blowing snow and blizzard conditions. As the event unfolded, this storm began apparent that it would produce record snowfall amounts, along with the highest snowfall amounts so far into the month of April. Therefore, the wording changed from significant/severe winter storm, to historic.

The first part of the storm developed early Friday morning with bands of showers, and embedded thunderstorms moving northward along the Minnesota-Iowa border. These storms moved northward into colder air aloft and produced widespread areas of sleet, small hail, but no severe storms. However, there were numerous reports across southern Minnesota, and into west central Wisconsin where the small hail, and sleet accumulated up to 2 inches in depth.

Several automated airport observing sites (ASOS/AWOS) reported sleet, snow and thunder through the morning. By the late morning, and into the afternoon, surface temperatures cooled in west central Wisconsin where the precipitation changed over to snow.

The next round of precipitation was in the form of sleet and snow in west central Wisconsin, with mainly snow to the north in the evening. Most of this area of precipitation quickly moved off to the east, with a lull period until early Saturday morning with the main bands of heavy snowfall developed in west central Wisconsin during the afternoon.

Total amounts through Saturday morning ranged from locally 2 to 4 inches from Redwood Falls through the Twin Cities, and into west central Wisconsin near Eau Claire.

By late Saturday morning, and into Saturday afternoon, the intensity of the snowfall and areal coverage widen across southern and central Minnesota, and into west central Wisconsin. Snowfall rates of 1 to 2 inches per hour were common by the afternoon before the heaviest snowfall began to taper off late Saturday evening.

The second round, and the third round of precipitation, occurred with the main storm system moving across Iowa and into the Great Lakes region late Saturday night, through late Sunday evening. After Saturday afternoon, snowfall intensity varied with some waves of heavy snowfall from Saturday night, and into Friday afternoon, but the majority of the snow was light.

The worst conditions occurred early Saturday afternoon and evening in terms of high end impacts. Strong northeast winds developed in the morning and held in the 15 to 25 mph range, with gusts of 30 mph through the afternoon and early evening. At times, surface visibility was around one half to one quarter of a mile, especially in open country.

As the storm ended, the following are some records from this storm.

The Eau Claire airport had three consecutive days (14, 15, & 16) of holding temperatures in the 20s or very low 30s to break records for the lowest high temperature of the day.

The following snowfall totals were the highest in the state.

15.0 inches near Spring Valley. |13.8 inches near Boyceville.|13.2 inches near Roberts.|13.0 inches near Chippewa Falls and Ladysmith.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 13, 2:31 PM CST, 29 minutes earlier.

Area forecast discussion, Apr 13, 2:31 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
331 PM CDT Fri Apr 13 2018

.SHORT TERM...(This evening through Saturday)
Issued at 330 PM CDT Fri Apr 13 2018

A very powerful winter storm will bring over a foot of snow to some
locations in Minnesota and Wisconsin. This storm has a lot of
moisture, with strong forcing for ascent with subfreezing
temperatures. What that in mind, it is certainly reasonable that a
few locations in southwest Minnesota will get near 18 inches of
snow. In addition, strong northeast wind will cause blizzard
conditions.

This set up for this cyclone is textbook with a strong low level
temperature gradient, amplified upper level trough, and deep
reservoir of potential vorticity. The heaviest snow will fall where
these three ingredients work together in southwest Minnesota.
Meanwhile, areas in central MN and western WI will see two round of
precipitation which is nicely depicted by the HiRes models. The
first round is tied to the warm air advection and Fgen. As of 3 pm,
this band was starting to take shape along I-94.

There should be a brief break in the precipitation tonight as it
changes to mainly a wintry mix and snow, but then expect another
band of heavy snow to lift up from the south on Saturday. This band
of snow is tied to the positive vorticity advection associated with
the Upper Level shortwave. These lobes of vorticity are difficult to
time, but the HiRes models continue to reflect the message of the
synoptic scale models and have 1-2"/hr snow bands moving through on
Saturday afternoon and evening. Meanwhile a well-defined TROWAL will
keep the highest snowfall amounts tied to this upper level wave.

Forecast models have trended a bit light with winds, and further
south with the precipitation. Tried to reflect this in the forecast,
so have lesser amounts of snow to the north. This centers the
snowband from Redwood Falls through the Twin Cities and Eau Claire.
The 19Z RAP13 and 18Z Nam continue this southern shift, so that will
be the main concern going forward and if the trend continues will
likely see the heavy snow axis shift south.

.LONG TERM...(Saturday night through Friday)
Issued at 330 PM CDT Fri Apr 13 2018

If you're hoping for a huge warmup during the latter portion of the
forecast period, there isn't much good news for you. The upper flow
will become fairly progressive, but without any prolonged
significant ridging in our area. So, although temperatures may be a
bit warmer than the past week or two, they still look to remain
below normal. The main weather feature of interest/concern is a
shortwave trough and associated surface low that will move through
the region Tuesday night and Wednesday. The model guidance is
actually in fairly good agreement on the evolution of this feature,
and unfortunately (if you're looking for Spring) precipitation type
with it looks to partially if not mostly snow. Forcing looks to be
compact and focused with the upper wave, but there will be decent
moisture in place, so the 0.25-0.50" inches of precipitation most of
the guidance suggests seems reasonable. So, could be another
accumulating snow event for portions of the area. Other than that
system, the Monday through Friday time frame will be dry with the
aforementioned below normal temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 157 PM CDT Fri Apr 13 2018

VFR/MVFR conditions will deteriorate to IFR/LIFR as snow develop
and wind increase. The potential for freezing rain has diminished.
There could be some sleet mixed in at times as the rain changes
over to snow. Taf sites north of I-94 will see less snow, while
areas in the southwest will have more snow and stronger winds.

KMSP...
VFR/MVFR conditions will deteriorate to IFR/LIFR as snow develop
and wind increase. The potential for freezing rain has diminished.
There could be some sleet mixed in at times as the rain changes
over to snow. It looks like there will be two rounds of heavier
precip. The first will be this evening through 06Z, and then there
should be a break as the snow band sags south before lifting
north again on Saturday late morning.

/OUTLOOK FOR KMSP/
Sun...IFR/MVFR with lingering snow. Wind N at 15G20 kts.
Mon...VFR. Wind NW 5-10 kts.
Tue...MVFR this -DZ possible. Wind SE at 10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning from 1 AM Saturday to 1 AM CDT Sunday for
     WIZ024-026-028.

     Winter Storm Warning from 7 PM this evening to 1 AM CDT Sunday
     for WIZ014>016.

     Winter Storm Warning from 10 PM this evening to 1 AM CDT Sunday
     for WIZ023-025-027.

MN...Winter Storm Warning from 1 AM Saturday to 1 AM CDT Sunday for
     MNZ076>078-083>085-092-093.

     Winter Storm Warning from 7 PM this evening to 1 AM CDT Sunday
     for MNZ049>053-058-059-061.

     Winter Weather Advisory from 1 PM Saturday to 7 AM CDT Sunday
     for MNZ043>045.

     Winter Storm Warning from 10 PM this evening to 1 AM CDT Sunday
     for MNZ060-062-063-066>070-075.

     Blizzard Warning from 7 PM this evening to 1 AM CDT Sunday for
     MNZ047-048-054>057-064-065-073.

     Blizzard Warning from 10 PM this evening to 1 AM CDT Sunday for
     MNZ074-082-091.

&&

SHORT TERM...JRB
LONG TERM...
AVIATION...JRB
Hazardous weather outlook, Apr 13, 2:50 PM CST, 10 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
350 PM CDT Fri Apr 13 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
142100-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
350 PM CDT Fri Apr 13 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight

Rain will change over to snow this evening. Areas of blowing snow
are expected overnight across western Minnesota. Winter Storm
Warnings and Blizzard Warnings are in effect.

There is a chance of thunderstorms across southern Minnesota,
mainly this evening. Some storms may be strong with small hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Winter Storm Warnings and Blizzard Warnings continue through
Saturday evening. Please consult the winter hazard message for
more information.

There is a chance of thunderstorms Saturday afternoon and evening.

The combination of additional snow and rainfall over frozen soil
will increase flood potential over the weekend into next week.
Some area rivers may reach bankfull by Sunday and minor flood
stage by midweek.

.SPOTTER INFORMATION STATEMENT...

Spotters and snowfall observers are urged to report snowfall
amounts to the National Weather Service.

Borghoff

In the hours before

Special weather statement, Apr 13, 9:14 AM CST, 5 hours 46 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1014 AM CDT FRI APR 13 2018

MNZ069-070-077-078-131600-
Dakota-Rice-Goodhue-Scott-
1014 AM CDT FRI APR 13 2018

...LOTS OF SMALL HAIL WILL AFFECT DAKOTA...SOUTHEASTERN
SCOTT...NORTHWESTERN GOODHUE AND RICE COUNTIES...

At 1009 AM CDT, scattered thunderstorms were located across northern
Rice County, and moving northeast at 60 mph. As these storms moved
across southern Dakota, and northern Goodhue Counties, you can
expected lots of small hail, up to one half inch in diameter, to
cover the roads in a short period of time. This will create icy
roadways so slow down as you move across this area.

Locations impacted include...
Faribault, Northfield, Lakeville, Apple Valley, Cottage Grove, Inver
Grove Heights, Hastings, Rosemount, Farmington, Cannon Falls and
Lonsdale.

This includes the following highways...
 Interstate 35 between mile markers 56 and 80.
 U.S. Highway 61 between mile markers 101 and 104.

LAT...LON 4446 9353 4453 9353 4455 9359 4481 9304
      4479 9301 4477 9301 4478 9298 4452 9257
      4424 9340
TIME...MOT...LOC 1509Z 245DEG 51KT 4445 9340

JLT
Special weather statement, Apr 13, 11:36 AM CST, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1236 PM CDT FRI APR 13 2018

MNZ064-131815-
Yellow Medicine-
1236 PM CDT FRI APR 13 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN YELLOW MEDICINE
COUNTY...

At 1235 PM CDT, a strong thunderstorm was located near Hendricks, or
20 miles southeast of Clear Lake, moving northeast at 50 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Granite Falls, Canby, Clarkfield, Porter, Spring Creek, Hazel Run,
Burr and St. Leo.

This includes the following highways...
 U.S. Highway 212 near mile marker 48.
 U.S. Highway 59 between mile markers 92 and 98.

LAT...LON 4480 9638 4481 9556 4463 9595 4463 9645
      4468 9646
TIME...MOT...LOC 1735Z 227DEG 43KT 4456 9636
Special weather statement, Apr 13, 12:21 PM CST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
121 PM CDT FRI APR 13 2018

MNZ064-073-131845-
Yellow Medicine-Redwood-
121 PM CDT FRI APR 13 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN REDWOOD AND
SOUTHEASTERN YELLOW MEDICINE COUNTIES...

At 121 PM CDT, a strong thunderstorm was located near Milroy, or 15
miles east of Marshall, moving northeast at 55 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Echo, Belview, Vesta, Milroy, Lucan and Seaforth.

LAT...LON 4474 9544 4473 9541 4470 9538 4469 9532
      4466 9529 4467 9525 4464 9521 4438 9542
      4443 9560 4445 9560
TIME...MOT...LOC 1821Z 204DEG 47KT 4446 9548

ETA
Special weather statement, Apr 13, 2:20 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
320 PM CDT FRI APR 13 2018

MNZ084-085-093-132045-
Steele-Waseca-Freeborn-
320 PM CDT FRI APR 13 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FREEBORN...SOUTHERN
STEELE AND SOUTHEASTERN WASECA COUNTIES...

At 320 PM CDT, a strong thunderstorm was located over Hartland, or 13
miles northwest of Albert Lea, moving northeast at 40 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
New Richland, Ellendale, Hartland, Lemond, Hope and Steele Center.

This includes the following highways...
 Interstate 35 between mile markers 25 and 35.
 U.S. Highway 14 between mile markers 166 and 167.

LAT...LON 4374 9350 4381 9361 4407 9339 4393 9311
TIME...MOT...LOC 2020Z 205DEG 34KT 4382 9350

ETA
Special weather statement, Apr 13, 2:57 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
357 PM CDT FRI APR 13 2018

MNZ093-132130-
Freeborn-
357 PM CDT FRI APR 13 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FREEBORN COUNTY...

At 356 PM CDT, a strong thunderstorm was located over Alden, or 10
miles west of Albert Lea, moving north at 25 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Alden, Hartland, Freeborn and Manchester.

This includes Interstate 90 between mile markers 143 and 151.

LAT...LON 4365 9365 4375 9365 4385 9363 4385 9336
      4384 9335 4362 9351
TIME...MOT...LOC 2056Z 195DEG 23KT 4368 9357

ETA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm. Local standard time, as filed.

Winter Storm, Polk

When
April 13, 3:00 PM CST to April 15, 9:00 PM CST
Where
Polk forecast zone
Reported by
Trained Spotter
Coordinates
45.461, -92.441 (the zone’s center; the record gives no point)

Several waves of precipitation fell across Polk County between Friday afternoon, through Sunday. The first wave developed Friday afternoon and produced some sleet, snow and isolated thunder. There was a lull in the precipitation through Saturday morning, before the next batch of heavy snowfall developed, and continued into Saturday evening. The heaviest snowfall with rates of 1 to 2 inches per hour occurred Saturday afternoon, through Saturday evening. The snow tapered off Sunday, with light accumulations in the afternoon. Total snowfall amounts by Monday morning ranged from 8 to 14 inches. The heaviest occurred in the southern part of the county.

Winter Storm, Barron

When
April 13, 3:00 PM CST to April 15, 9:00 PM CST
Where
Barron forecast zone
Reported by
Trained Spotter
Coordinates
45.424, -91.848 (the zone’s center; the record gives no point)

Several waves of precipitation fell across Barron County between Friday afternoon, through Sunday. The first wave developed Friday afternoon and produced some sleet, snow and isolated thunder. There was a lull in the precipitation through Saturday morning, before the next batch of heavy snowfall developed, and continued into Saturday evening. The heaviest snowfall with rates of 1 to 2 inches per hour occurred Saturday afternoon, through Saturday evening. The snow tapered off Sunday, with light accumulations in the afternoon. Total snowfall amounts by Monday morning ranged from 8 to 14 inches.

Winter Storm, Rusk

When
April 13, 3:00 PM CST to April 15, 9:00 PM CST
Where
Rusk forecast zone
Reported by
Trained Spotter
Coordinates
45.475, -91.133 (the zone’s center; the record gives no point)

Several waves of precipitation fell across Rusk County between Friday afternoon, through Sunday. The first wave developed Friday afternoon and produced some sleet and snow. There was a lull in the precipitation through Saturday morning, before the next batch of heavy snowfall developed, and continued into Saturday evening. The heaviest snowfall with rates of 1 to 2 inches per hour occurred Saturday afternoon, through Saturday evening. The snow tapered off Sunday, with light accumulations in the afternoon. Total snowfall amounts by Monday morning ranged from 6 to 13 inches.

Winter Storm, St. Croix

When
April 13, 9:00 PM CST to April 15, 9:00 PM CST
Where
St. Croix forecast zone
Reported by
Trained Spotter
Coordinates
45.034, -92.453 (the zone’s center; the record gives no point)

Several waves of precipitation fell across St. Croix County between Friday evening, through Sunday. Although some sleet, small hail and thunder occurred Friday morning, the bulk of the snow started Friday evening. The first wave developed Friday evening and produced some sleet and snow. There was a lull in the precipitation through Saturday morning, before the next batch of heavy snowfall developed, and continued into Saturday evening. The heaviest snowfall with rates of 1 to 2 inches per hour occurred late Saturday morning, through Saturday afternoon. The snow tapered off Sunday, with light accumulations in the afternoon. Total snowfall amounts by Monday morning ranged from 10 to 14 inches.

Winter Storm, Dunn

When
April 13, 9:00 PM CST to April 15, 9:00 PM CST
Where
Dunn forecast zone
Reported by
Trained Spotter
Coordinates
44.947, -91.896 (the zone’s center; the record gives no point)

Several waves of precipitation fell across Dunn County between Friday evening, through Sunday. Although some sleet, small hail and thunder occurred Friday morning, the bulk of the snow started Friday evening. The first wave developed Friday evening and produced some sleet and snow. There was a lull in the precipitation through Saturday morning, before the next batch of heavy snowfall developed, and continued into Saturday evening. The heaviest snowfall with rates of 1 to 2 inches per hour occurred late Saturday morning, through Saturday afternoon. The snow tapered off Sunday, with light accumulations in the afternoon. Total snowfall amounts by Monday morning ranged from 8 to 15 inches.

Winter Storm, Chippewa

When
April 13, 9:00 PM CST to April 15, 9:00 PM CST
Where
Chippewa forecast zone
Reported by
Trained Spotter
Coordinates
45.069, -91.280 (the zone’s center; the record gives no point)

Several waves of precipitation fell across Chippewa County between Friday evening, through Sunday. Although some sleet, small hail and thunder occurred Friday morning, the bulk of the snow started Friday evening. The first wave developed Friday evening and produced some sleet and snow. There was a lull in the precipitation through Saturday morning, before the next batch of heavy snowfall developed, and continued into Saturday evening. The heaviest snowfall with rates of 1 to 2 inches per hour occurred late Saturday morning, through Saturday afternoon. The snow tapered off Sunday, with light accumulations in the afternoon. Total snowfall amounts by Monday morning ranged from 8 to 15 inches.

Winter Storm, Pierce

When
April 14, 2:00 AM CST to April 15, 9:00 PM CST
Where
Pierce forecast zone
Reported by
Trained Spotter
Coordinates
44.720, -92.422 (the zone’s center; the record gives no point)

Several waves of precipitation occurred across Pierce County between early Saturday morning, through Sunday. Although some sleet, small hail and thunder occurred Friday morning, the bulk of the snow started early Saturday.

The first wave developed Saturday morning before noon and produced some sleet and snow, along with thundersnow. The next batch of heavy snowfall developed Saturday afternoon, into Saturday evening. The snow tapered off Sunday, with light accumulations in the afternoon. Total snowfall amounts by Monday morning ranged from 8 to 15 inches.

Winter Storm, Pepin

When
April 14, 2:00 AM CST to April 15, 9:00 PM CST
Where
Pepin forecast zone
Reported by
Trained Spotter
Coordinates
44.483, -92.150 (the zone’s center; the record gives no point)

Several waves of precipitation occurred across Pepin County between early Saturday morning, through Sunday. Although some sleet, small hail and thunder occurred Friday morning, the bulk of the snow started Saturday.

The first wave developed Saturday morning before noon and produced some sleet and snow, along with thundersnow. The next batch of heavy snowfall developed Saturday afternoon, into Saturday evening. The snow tapered off Sunday, with light accumulations in the afternoon. Total snowfall amounts by Monday morning ranged from 6 to 12 inches.

Winter Storm, Eau Claire

When
April 14, 2:00 AM CST to April 15, 9:00 PM CST
Where
Eau Claire forecast zone
Reported by
Trained Spotter
Coordinates
44.727, -91.286 (the zone’s center; the record gives no point)

Several waves of precipitation occurred across Eau Claire County between early Saturday morning, through Sunday. Although some sleet, small hail and thunder occurred Friday morning, the bulk of the snow started early Saturday.

The first wave developed Saturday morning before noon and produced some sleet and snow, along with thundersnow. The next batch of heavy snowfall developed Saturday afternoon, into Saturday evening. The snow tapered off Sunday, with light accumulations in the afternoon. Total snowfall amounts by Monday morning ranged from 8 to 13 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 740135, 740136, 740137, 740133, 740134, 740138, 740131, 740132, 740139.